[Skip to Navigation]
Article
June 1953

IDIOPATHIC ULCERATIVE COLITIS: Giant Ulceration Following Corticotropin (ACTH) and Cortisone Therapy

Author Affiliations

CHICAGO; CONWAY, S. C.; DURHAM, N. C.

From the Departments of Medicine, Radiology, and Pathology, Duke University School of Medicine, Durham, N. C. Dr. Texter's present address is Department of Medicine, Northwestern University Medical School, Chicago 11.

AMA Arch Intern Med. 1953;91(6):744-757. doi:10.1001/archinte.1953.00240180053007
Abstract

THE USE of corticotropin (ACTH) for patients with severe ulcerative colitis usually is accompanied by striking subjective improvement. Objective evidence of healing, however, has not been noted as frequently, and adverse effects including activation of peptic ulcers and perforation of the colon have been reported.1

This report is based upon observations made on 14 patients having severe or fulminating ulcerative colitis who were treated with intravenous corticotropin at Duke Hospital and on one other patient who was treated elsewhere. Five of these patients subsequently were operated upon, four having a colectomy and the fifth an ileostomy only. Large atypical undermined ulcers were present throughout the colon and rectum in the four patients in whom colectomy was done.

CLINICAL MATERIAL AND METHODS  The clinical data on the 15 patients who received corticoid therapy are shown in the Table. The clinical course of the disease prior to treatment was classified as

Add or change institution
×